Winter Weather, Hancock
- When
- November 15, 2:15 PM CST to 5:00 PM CST
- Where
- Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
An upper level trough brought a round of light to briefly moderate snow to much of the area on November 15, 2014. This was the first widespread accumulating snow of the season with the snow lasting only about 3 to 6 hours at most locations.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level trough brought a round of light to briefly moderate snow to much of the area on November 15, 2014. This was the first widespread accumulating snow of the season with the snow lasting only about 3 to 6 hours at most locations. Winds were light which prevented any blowing or drifting. Snowfall amounts ranged from 2 to 4 inches north of Interstate 80 in northeast Iowa and northwest Illinois. To the south across southeast Iowa, extreme western Illinois and extreme northeast Missouri 1 to 2 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 15, 12:20 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CST SAT NOV 15 2014
.UPDATE...
ISSUED AT 1030 AM CST SAT NOV 15 2014
UPDATE TO ADJUST SNOWFALL AMOUNTS SLIGHTLY...DROP HANCOCK COUNTY
IL FROM ADVISORY...AND ADD HENRY COUNTY IL TO ADVISORY.
LATEST RADAR AND MESOSCALE MODELS TRENDS INDICATE LESSER IMPACT ACROSS
HANCOCK COUNTY WITH TOTAL SNOWFALL AROUND A HALF INCH OR LESS. IN
ADDITION...HAVE INCREASED SNOWFALL AMOUNTS SLIGHTLY...GENERALLY 1
TO 2.5 INCHES...FROM WASHINGTON TO KEOSAUQUA...THROUGH THE QUAD
CITIES AND GENESEO. THESE CHANGES ARE SUPPORTED BY RADAR TRENDS IN
MISSOURI...WHICH LEND CREDIBILITY TO THE LATEST HRRR/RAP/WRF
SOLUTIONS.
ROAD TEMPERATURES WILL CONTINUE TO RISE SOMEWHAT THROUGH EARLY
AFTERNOON...NEAR OR ABOVE FREEZING MOST LOCATIONS. AS ROAD TEMPS
DROP QUICKLY FROM MID TO LATE AFTERNOON...ANY SLUSHY SNOW WILL
FREEZE QUICKLY. SO THE MAIN MESSAGE FROM THIS EVENT IS ROADS
WILL BECOME SLICK VERY QUICKLY DESPITE THE LACK OF HEAVY SNOW.
TRAVEL IMPACTS ARE INCREASED WITH EARLY SEASON STORMS AND
ASSOCIATED HIGHER ACCIDENT FREQUENCY.
&&
.SYNOPSIS...
ISSUED AT 307 AM CST SAT NOV 15 2014
MAINLY CLEAR SKIES WILL SET UP ANOTHER VERY COLD NIGHT WITH TEMPS
FALLING THROUGH THE TEENS AND SOME AREAS NORTH OF THE QUAD CITES
REACHING THE SINGLE DIGITS. OTHERWISE JUST EXPECT INCREASING MID
LEVEL CLOUDS OVER THE NEXT SEVERAL HOURS AND VERY LIGHT WINDS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 307 AM CST SAT NOV 15 2014
TODAY WILL BE THE WARMEST DAY UNTIL WED OR THU OF NEXT WEEK. YET
TEMPERATURES ARE STILL ONLY FORECAST TO REACH THE UPPER 20S TO LOWER
30S. THE WARMER TEMPS SIGNAL INCREASING MID/UPPER LEVEL
MOISTURE...OF PACIFIC ORIGIN...DOWNSTREAM OF A POSITIVELY TILTED
TROUGH DIVING SOUTHWARD INTO THE WESTERN U.S. WATER VAPOR IMAGERY
SHOWS A SMALL UPPER DISTURBANCE OVER NORTH-CENTRAL KANSAS WHICH WILL
CONTINUE TO MOVE NORTHEASTWARD TOWARD IOWA/ILLINOIS.
NAM TIME-HEIGHTS SECTIONS CLEARLY SHOW THE STRONGEST NEGATIVE OMEGA
TRAVERSING THE FORECAST AREA IN THE EARLY AFTN TO EARLY EVENING
WINDOW. THE DYNAMICS ARE FOCUSED MAINLY IN THE MID AND UPPER
LEVELS...BETWEEN 700-400 MB. PRIMARILY FROM WAA/ISENTROPIC LIFT AND
DCVA ASSOCIATED WITH THE VORTICITY MAX CURRENTLY LOCATED OVER
KANSAS. THE MODEL SUITE HAS BACKED OFF ON QPF ACROSS THE FAR
SOUTHEASTERN AND EAST-CENTRAL PORTIONS OF MY CWA. THIS IS LIKELY DUE
TO OVERALL WEAKER LIFT IN THIS AREA AND CONSEQUENTLY DIFFICULTY IN
FULLY SATURATING AN ANTECEDENT DRY LAYER BETWEEN ~850-750 MB. AT THE
TIME OF STRONGEST UVVS DURING THE LATE AFTN...CONDENSATION PRESSURE
DEFICITS ON THE 285 K THETA SURFACE ARE GREATER THAN 20 MB IN THE
REGION OF LOW QPF. TO THE NW THESE VALUES ARE LESS THAN 10 MB.
GIVEN THESE MODEL TRENDS AND ANALYSIS OF THE EXPECTED METEOROLOGICAL
CONDITIONS...DECIDED TO LOWER SNOW AMOUNTS ACROSS THE SOUTHERN THIRD
OF THE CWA WITH MUCH OF THIS REGION NOW EXPECTED TO RECEIVE AN INCH
OR LESS. 1-2 INCHES ARE FORECAST TO THE NORTH OF THIS ZONE WITH
AMOUNTS CLOSE TO 3 INCHES POSSIBLE NORTH OF CEDAR RAPIDS.
SNOW RATIOS WILL BE HIGH FOR THIS TIME OF YEAR. THE DGZ DEPTH WILL
BE IN THE 100-150 MB RANGE DURING THE CORE OF THE EVENT AND WILL BE
DEEPEST OVER THE NORTHERN CWA. THE DGZ DEPTH WILL INCREASE TO >200
MB AFTER 03Z/SUNDAY BUT MUCH OF THE SNOW WILL HAVE FALLEN BY THIS
TIME. ADDITIONALLY...SURFACE WINDS WILL BE LIGHT...SO NAM COBB SNOW
RATIOS AVERAGING NEAR 16:1 ARE REASONABLE.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 307 AM CST SAT NOV 15 2014
WHILE THE MID AND HIGH LEVEL MOISTURE FROM TONIGHTS SNOW WILL BE
MOVING OFF TO THE EAST SUNDAY...PLENTY OF LOW LEVEL MOISTURE SHOULD
BE LEFT IN ITS WAKE. THIS WILL BE IN PLACE WHILE A TROF PASSES
THROUGH SUNDAY MID MORNING...FOLLOWED BY THE STRONG ARCTIC FRONT
SUNDAY NIGHT. FLURRIES SHOULD BE FOUND ON AN OFF DURING THIS
PERIOD...POSSIBLY WITH SOME SNOW SHOWER ACTIVITY NORTH...WHERE
SLIGHTLY DEEPER MOISTURE IS FOUND. IN FACT...WITH SUCH COLD AIR
ARRIVING...AS SEEN THE PAST ROUND OF ARCTIC AIR ADVECTION...FLURRIES
ARE POSSIBLE WITH JUST ABOUT ANY CLOUD OVER HEAD...AND THUS MAY LAST
INTO MONDAY. AFTER A WELL MIXED HIGH IN THE 20S TO LOW 30S
SUNDAY...WE WILL COLD ADVECT TO THE UPPER SINGLE DIGITS NORTHWEST TO
MID TEENS EAST SUNDAY NIGHT. THIS IS COUNTING ON AT LEAST SOME SNOW
COVER IN THE NORTHWEST HALF OF THE CWA...AS WILL BE THE CASE FOR
MONDAY THOUGH TUESDAY IN THIS FORECAST...AS I HAVE GONE NEAR OR
SLIGHTLY COLDER THAN GUIDANCE OVER SNOW COVERED COUNTIES. THE EAST
AND SOUTH WHERE I FEEL THERE MAY NOT BE SNOW COVER...I HAVE GONE
NEAR GUIDANCE TO THE A FEW DEGREES HIGHER. EITHER WAY...IT WILL BE
VERY COLD FROM SUNDAY NIGHT THROUGH TUESDAY.
MODELS STILL INDICATE THE HEART OF THE COLD AIR WILL BE OVER THE CWA
MONDAY...WITH A REMARKABLE -17 TO -20C AT 850 FORECAST. PENDING SNOW
COVER AND CLOUD COVER...HIGHS MAY STRUGGLE TO REACH THE MID TEENS
NORTH ON MONDAY...AND COULD EASILY APPROACH ZERO MONDAY NIGHT. THE
GRADIENT LOOKS TO REMAIN STRONG ENOUGH INTO MONDAY NIGHT FOR ME TO
DROP WELL BELOW GUIDANCE...BUT THIS WILL NEED TO BE WATCHED.
THE SURFACE RIDGE SHOULD MOVE BY ON TUESDAY...WITH LIGHTER WINDS
THAN MONDAYS BRUTAL NOVEMBER COLD WINDS OF 20 TO 25 MPH. TUESDAY
SHOULD BE A MORE MANAGEABLE 10 TO 15 MPH. ALL SAID...WE WILL BE
SEEING ABOUT 48 HOURS OF WIND CHILLS +10 TO -15. VERY CLOSE TO
ADVISORY LEVELS MONDAY NIGHT OVER SNOW COVERED LOCATIONS IN THE
NORTHWESTERN COUNTIES.
WHILE THE GFS/ECMWF HAVE BACKED OFF THE ZONAL FLOW WARM UP FOR
WEDNESDAY THROUGH WEEKS END...IT SHOULD NOT BE AS COLD AS EARLY
WEEK. GENERALLY QUIET WEATHER WITH HIGHS IN THE UPPER 20S TO MID 30S
IS EXPECTED...WITH LOWS IN THE TEENS AND 20S. RIGHT NOW...ANY
CLIPPERS ARE FORECAST TO MISS THE REGION TO THE NORTHEAST OR WELL TO
THE SOUTH.
ERVIN
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1129 AM CST SAT NOV 15 2014
18Z TAFS UPDATED FOR MINOR ADJUSTMENTS TO TIMING AND PEAK SNOWFALL
INTENSITY. IN GENERAL...EXPECTING PERIODS OF IFR CIGS/VSBY IN
POCKETS OF HIGHER INTENSTIY SNOW. FROM 23-01Z...SNOWFALL EXPECTED
TO DIMINISH TO FLURRIES OR LIGHT SNOW SHOWERS WITH MVFR VSBYS.
CIGS BELOW 1000FT AGL LIKELY OVERNIGHT INTO SUNDAY MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
SUNDAY FOR CEDAR-CLINTON-DES MOINES-DUBUQUE-JACKSON-JONES-
LOUISA-MUSCATINE-SCOTT.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
BUCHANAN-DELAWARE-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
LEE-LINN-VAN BUREN-WASHINGTON.
IL...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
SUNDAY FOR CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-
ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLARK-
SCOTLAND.
&&
UPDATE...RP KINNEY
SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...ERVIN
AVIATION...RP KINNEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 938 AM CST SAT NOV 15 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 938 AM CST SAT NOV 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF THE OUTLOOK AREA THIS AFTERNOON AND INTO TONIGHT. 1 TO 2 INCHES OF SNOW IS FORECAST FOR MOST LOCATIONS WITH ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE WEST OF DUBUQUE. ROADS WILL QUICKLY BECOME SLIPPERY AFTER THE SNOW BEGINS...AND THE VISIBILITY MAY DROP BELOW 1 MILE DURING PERIODS OF MODERATE SNOWFALL. SEE WWW.WEATHER.GOV/DVN FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER PERIOD OF VERY COLD WEATHER IS EXPECTED SUNDAY NIGHT THROUGH TUESDAY NIGHT. MONDAY NIGHT WILL LIKELY BE THE COLDEST PERIOD...WITH WIND CHILLS TO 15 BELOW ZERO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND IMPACTS THROUGH THE EVENT. RP KINNEY
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
A trained spotter measured 2.5 inches of snow near Sherrard.
The observer near the Quad City International Airport in Moline measured 1.8 inches of snow.
A trained spotter reported 2.4 inches of snow at Thomson.
A trained spotter measured 2.5 inches of snow 4 miles northeast of Elizabeth.
A trained spotter measured 2.5 inches of snow in Freeport and also near Ridott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546529, 546530, 546532, 546533, 546528, 546531, 546535, 546534.